Alert archive / Alabama / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 227, NWS Birmingham, AL

October 23, 2007Lee County, Russell County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Oct 23, 2007, 2:15 PM CDT for Lee County, Russell County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 23, 2007, 2:15 PM CDT (19:15 UTC)
Expired
Oct 23, 2007, 2:45 PM CDT
In force
30 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Lee County, AL, Russell County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2007-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2007-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 253 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
178 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
253 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 231915
SVRBMX
ALC081-113-231945-
/O.NEW.KBMX.SV.W.0227.071023T1915Z-071023T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
215 PM CDT TUE OCT 23 2007

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LEE COUNTY IN EAST CENTRAL ALABAMA...
  NORTHWESTERN RUSSELL COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITY OF LADONIA...

* UNTIL 245 PM CDT

* AT 211 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF CRAWFORD...
  OR 11 MILES SOUTHWEST OF LADONIA...AND MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CRAWFORD AND 6 MILES SOUTHEAST OF GRIFFEN MILL BY 220 PM CDT...
  LADONIA BY 225 PM CDT...
  SMITHS...MONTEREY HEIGHTS AND BLEECKER BY 230 PM CDT...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3241 8539 3270 8511 3267 8507 3263 8507
      3262 8506 3260 8506 3253 8498 3250 8499
      3229 8522
TIME...MOT...LOC 1915Z 221DEG 36KT 3242 8523

$$

JD/81
2 follow-up statements
000 
WWUS54 KBMX 231927
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
227 PM CDT TUE OCT 23 2007

ALC081-113-231945-
/O.CON.KBMX.SV.W.0227.000000T0000Z-071023T1945Z/
RUSSELL AL-LEE AL-
227 PM CDT TUE OCT 23 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR SOUTHEASTERN LEE AND NORTH CENTRAL RUSSELL COUNTIES...

AT 224 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR CRAWFORD...OR ABOUT 7
MILES WEST OF LADONIA...MOVING NORTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BLEECKER AND SMITHS BY 235 PM CDT...
  BARTLETTS FERRY DAM BY 240 PM CDT...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3249 8531 3260 8520 3268 8514 3270 8510
      3267 8507 3260 8506 3255 8501 3239 8516
TIME...MOT...LOC 1927Z 218DEG 35KT 3252 8518

$$

JD/81
000 
WWUS54 KBMX 231937
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
237 PM CDT TUE OCT 23 2007

ALC113-231947-
/O.CAN.KBMX.SV.W.0227.000000T0000Z-071023T1945Z/
RUSSELL AL-
237 PM CDT TUE OCT 23 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL RUSSELL COUNTY
IS CANCELLED...

LAT...LON 3257 8523 3263 8517 3268 8515 3269 8512
      3269 8510 3267 8507 3260 8506 3255 8502
      3251 8506 3248 8508
TIME...MOT...LOC 1937Z 218DEG 35KT 3260 8510

$$

ALC081-231945-
/O.CON.KBMX.SV.W.0227.000000T0000Z-071023T1945Z/
LEE AL-
237 PM CDT TUE OCT 23 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR SOUTHEASTERN LEE COUNTY...

AT 232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR BLEECKER...OR ABOUT 7
MILES NORTHWEST OF LADONIA...MOVING NORTHEAST AT 40 MPH.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3257 8523 3263 8517 3268 8515 3269 8512
      3269 8510 3267 8507 3260 8506 3255 8502
      3251 8506 3248 8508
TIME...MOT...LOC 1937Z 218DEG 35KT 3260 8510

$$

JD/81

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 11:21 AM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Oct 23, 11:21 AM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1121 AM CDT TUE OCT 23 2007

.UPDATE...FOR AFTERNOON DISCUSSION.

&&

.DISCUSSION.

UPDATED THE GRIDS TO MIRROR THE FRONTAL PASSAGE THIS
AFTERNOON...AND THE ASSOCIATED SHOWERS BEHIND IT. THESE SHOWERS
WILL BE SCATTERED AT BEST...AND TEMPERATURES BEHIND THE FRONT WILL
MAKE THIS AFTERNOON NOT ONLY WET...BUT RELATIVELY COLD. TEMPS WILL
FALL INTO THE UPPER 50S...WELL BELOW CLIMATOLOGY FOR THIS TIME OF YEAR.

SHOWERS SHOULD CONTINUE THROUGH THE AFTERNOON AND INTO THE
EVENING...BRINGING EVERYONE SOME MUCH NEEDED RAIN.

&&

.AVIATION...12Z TAF DISCUSSION.

WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS
ALL TAF SITES TODAY. A COLD FRONT NEAR TCL AT 12Z WILL BE NEAR A
BHM-EET LINE 16Z. CIGS MAINLY IN THE 1500-2500 FOOT RANGE WITH
VSBYS ABOVE 3 MILES...BUT LCL VSBYS WILL FALL TO 1-2 MILES IN
HEAVIER SHOWERS.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

27/58
Hazardous weather outlook, Oct 23, 10:41 AM CDT, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1041 AM CDT TUE OCT 23 2007

ALZ011>015-017>050-241541-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1041 AM CDT TUE OCT 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

A FEW STRONG THUNDERSTORMS ARE POSSIBLE UNTIL 6 PM TODAY FOR AREAS
ALONG AND EAST OF A LINE FROM MONTGOMERY...TO ROCKFORD...TO HEFLIN.
THE PRIMARY THREAT WILL BE GUSTY WINDS OF 25 TO 35 MPH AND HEAVY
DOWNPOURS...ALTHOUGH THE POSSIBILITY OF AN ISOLATED TORNADO CAN NOT
BE RULED OUT. THE GREATEST THREAT OF AN ISOLATED TORNADO APPEARS TO
BE FARTHER SOUTH AND EAST...ALONG THE STATE LINE SOUTH OF INTERSTATE
85. THE THREAT WILL END FROM WEST TO EAST THROUGH THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SMALL CHANCE THAT ACTIVATION OF STORM SPOTTERS AND
EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED OVER PORTIONS OF
EAST CENTRAL ALABAMA THROUGH THE AFTERNOON HOURS TODAY.

In the hours before

Local storm report, Oct 23, 9:18 AM CDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
918 AM CDT TUE OCT 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     NON-TSTM WND DMG MARION                  32.63N 87.32W
10/23/2007                   PERRY              AL   LAW ENFORCEMENT

            TREES REPORTED DOWN WITH DAMAGE TO A HOME ON COUNTY ROAD
            200 IN THE CITY OF MARION

&&

SUNGER
Local storm report, Oct 23, 9:27 AM CDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
927 AM CDT TUE OCT 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 AM     TSTM WND DMG     3 E COLUMBIANA          33.18N 86.55W
10/23/2007                   SHELBY             AL   UTILITY COMPANY

            POWER POLE AND LINES DOWN ON COUNTY ROAD 28 IN EASTERN
            PORTION OF THE COUNTY.

&&

SUNGER
Local storm report, Oct 23, 9:28 AM CDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
928 AM CDT TUE OCT 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 PM     TSTM WND DMG     NEWBERN                 32.59N 87.54W
10/22/2007                   HALE               AL   EMERGENCY MNGR

            *** 2 INJ *** FROM THE EMA...2 INJURIES....30 HOMES
            DAMAGED/15 SEVERE DAMAGE...20 CARS WITH DAMAGE. DAMAGE
            WAS ALONG COUNTY ROAD 12...COUNTY ROAD 10 AND COUNTY ROAD
            16.

1210 AM     TSTM WND DMG     BRENT                   32.94N 87.18W
10/23/2007                   BIBB               AL   EMERGENCY MNGR

            NUMEROUS TREES DOWN AS WELL AS POWER LINES AROUND THE
            BEAR CREEK ROAD AND COUNTY ROAD 5.

1230 AM     TSTM WND DMG     MARION                  32.63N 87.32W
10/23/2007                   PERRY              AL   LAW ENFORCEMENT

            TREES REPORTED DOWN WITH DAMAGE TO A HOME ON COUNTY ROAD
            200 IN THE CITY OF MARION

1235 AM     TSTM WND DMG     SELMA                   32.42N 87.03W
10/23/2007                   DALLAS             AL   EMERGENCY MNGR

            TREE DOWN ON A HOUSE AT 11 ACKERS ALLEY IN DOWNTOWN
            SELMA.

1235 AM     TSTM WND DMG     SELMA                   32.42N 87.03W
10/23/2007                   DALLAS             AL   EMERGENCY MNGR

            POWER POLES AND LINES DOWN AT THE 1600 BLOCK OF
            WASHINGTON STREET IN DOWNTOWN SELMA. TREE DAMAGE TO A

            HOME IN SELMA. NUMEROUS TREES DOWN ALONG HWYS 22 AND 219.

0115 AM     TSTM WND DMG     3 W MOSSES              32.17N 86.73W
10/23/2007                   LOWNDES            AL   EMERGENCY MNGR

            NUMEROUS TREES DOWN BLOCKING ROADWAYS.

0115 AM     TSTM WND DMG     2 WNW BRAGGS            32.07N 86.83W
10/23/2007                   LOWNDES            AL   EMERGENCY MNGR

            NUMEROUS TREES DOWN ALONG COUNTY ROAD 45.

0127 AM     TSTM WND DMG     3 E COLUMBIANA          33.18N 86.55W
10/23/2007                   SHELBY             AL   UTILITY COMPANY

            POWER POLE AND LINES DOWN ON COUNTY ROAD 28 IN EASTERN
            PORTION OF THE COUNTY.

0215 AM     TSTM WND DMG     SYLACAUGA               33.18N 86.26W
10/23/2007                   TALLADEGA          AL   EMERGENCY MNGR

            TREES AND POWERLINES DOWN ACROSS THE CENTRAL PORTIONS OF
            THE COUNTY INCLUDING SYLACAUGA, TALLADEGA, WINTERBORO AND
            CHILDERSBURG.

0215 AM     TSTM WND DMG     3 NW LOWNDESBORO        32.31N 86.65W
10/23/2007                   LOWNDES            AL   EMERGENCY MNGR

            POSSIBLE TORNADO NEAR BURKVILLE. SEVERAL STRUCTURES
            DAMAGED INCLUDING A CHURCH. FIRE DEPARTMENT RESPONDED AND
            WILL FOLLOW UP WITH EMERGENCY MNGR IN THE MORNING.

0330 AM     TSTM WND DMG     GADSDEN                 34.01N 86.01W
10/23/2007                   ETOWAH             AL   EMERGENCY MNGR

            SEVERAL TREES FELL THROUGH 2 HOUSES CAUSING SEVERE DAMAGE
            ON NORTH 33RD STREET IN DOWNTOWN GADSDEN.

&&

SUNGER

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 9:33 PM CDTTornado WarningBMXMarengo27 min
Oct 22, 9:59 PM CDTTornado WarningBMXHale, Marengo, Perry31 min
Oct 22, 10:30 PM CDTTornado WarningBMXMarengo45 min
Oct 22, 10:44 PM CDTTornado WarningBMXHale, Perry31 min
Oct 22, 11:16 PM CDTTornado WarningBMXBibb, Hale, Perry29 min
Oct 22, 11:25 PM CDTTornado WarningBMXDallas, Perry35 min
Oct 23, 12:00 AM CDTTornado WarningBMXBibb, Chilton, Dallas, Perry45 min
Oct 23, 12:27 AM CDTSevere Thunderstorm WarningBMXAutauga, Chilton, Dallas33 min
Oct 23, 12:44 AM CDTSevere Thunderstorm WarningBMXChilton, Shelby31 min
Oct 23, 1:00 AM CDTSevere Thunderstorm WarningBMXAutauga, Chilton, Dallas, Lowndes45 min
Oct 23, 1:11 AM CDTSevere Thunderstorm WarningBMXAutauga, Chilton, Coosa, Elmore, Shelby, Talladega49 min
Oct 23, 1:25 AM CDTTornado WarningBMXChilton, Coosa35 min
Oct 23, 1:33 AM CDTTornado WarningBMXSt. Clair, Shelby27 min
Oct 23, 1:39 AM CDTTornado WarningBMXLowndes, Montgomery36 min
Oct 23, 1:54 AM CDTTornado WarningBMXElmore36 min
Oct 23, 1:59 AM CDTTornado WarningBMXTalladega31 min
Oct 23, 2:06 AM CDTSevere Thunderstorm WarningBMXCoosa, Tallapoosa39 min
Oct 23, 2:16 AM CDTSevere Thunderstorm WarningBMXSt. Clair, Talladega29 min
Oct 23, 2:27 AM CDTTornado WarningBMXCoosa, Tallapoosa20 min
Oct 23, 2:33 AM CDTTornado WarningBMXLowndes, Montgomery27 min
Oct 23, 2:35 AM CDTSevere Thunderstorm WarningBMXCalhoun, Talladega25 min
Oct 23, 2:50 AM CDTSevere Thunderstorm WarningBMXTallapoosa40 min
Oct 23, 1:47 PM CDTSevere Thunderstorm WarningBMXBarbour, Bullock, Lee, Macon, Russell28 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.